Maine, 2025Winter Weather in Maine, April 2, 2025
April 2, 2025 · NWS CAR · 4 events in 4 counties and zones
A high pressure system out in the Atlantic moved east as an occluding low pressure system in Canada made its way east, with a triple point low developing over Maine. Weakening mid-level jet moved north of the region as well.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high pressure system out in the Atlantic moved east as an occluding low pressure system in Canada made its way east, with a triple point low developing over Maine. Weakening mid-level jet moved north of the region as well. Precipitation moved from west to east around early morning hours on Thursday. Warm temperatures in the mid-levels caused some mixed-precipitation across northern and central Maine. Generally precipitation began as snow throughout northern and central Maine, when the entire atmosphere was below freezing. By daybreak, graupel and brief periods of freezing rain began to move into areas west of the mountains. The atmosphere was warm enough along the coast to keep precipitation as rain. Precipitation generally moved out of the area by Thursday evening. Light mixed precipitation occurred in northern Maine. Freezing rain accumulations were generally less than a quarter of an inch, and snowfall accumulations were generally less than 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 2, 5:51 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 2, 5:51 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
651 AM EDT Wed Apr 2 2025
.SYNOPSIS...
High pressure remains over the area today. An occluded storm
system approaches late tonight and then passes to the northwest
on Thursday. Weak high pressure briefly returns late next week
before another system approaches from the southwest this
weekend. Potential for another system to approach on Monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
6:51AM Update...Only change was to Marine Headlines. No other
changes.
Previous Discussion...
Today, a nice calm dry day today. A 1036mb surface high will be
moving over the state this morning and will slowly relax the
pressure gradient allowing winds to relax. 500mb flow is out of
the NW and begins to flatten out late day. Mostly sunny skies
today with a cold airmass overhead but increasing April sun
angle will bring highs into the low 30s north, mid to upper 30s
from the Central Highlands to Downeast. The downslope NW winds
will send the Bangor region to around 40F today. Today will be
very well mixed, modeled soundings showing us up to 900-875mb
which will allow for very low dewpoints. Afternoon relative
humidities will drop to 20-25 percent range. In terms of fire
weather concerns the winds are relaxing and air temperatures are
cold but very low RHs could pose a minimal risk for fire.
Tonight, a warm front will be lifting north through southern New
England. Moisture will advect into the area and ascent will
increase with warmer air overrunning the cold surface conditions
ahead of the front. Expecting light snow to develop between
12-2AM for Moosehead Region, Bangor Region and Coastal
Downeast. 2-4AM for Baxter Region, St. John Valley and Eastern
Aroostook down to Calais & Eastport. Expecting a decent burst of
snow before daybreak across much of the Central Highlands with
moderate snow possible especially in Bangor Region to Moosehead.
Quickly expecting 2-5 inches to accumulate across much of the
CWA in the morning hours.
Tomorrow, the occluded front will be racing eastward as a strong
vertically stacked storm system tracks into Ontario north of
Michigan. Models continue to show the warm front basically
getting stuck somewhere between the Downeast Coast and Central
Highlands. This favors a rather strong cold air damming setup
for much of the Central Highlands northward into Northern Maine.
There is a little concern with the models since they do struggle
depicting the stronger sun angle during transition seasons.
However, that being said will go with a strong CAD tomorrow that
will take time to weed out with some locations remaining below
freezing till later in the afternoon. Decent ascent and
frontogenesis with the warm front and eventually the occlusion
will keep a decent precip shield over the entire CWA. A warm
inversion in the morning penetrates the Downeast coast at
750-800mb with deep cold air beneath it. Suggesting snow will
transition to sleet and then freezing rain before going to all
rain. This warm nose will push rather quickly into Northern
Maine during the morning because of strengthening 750-800mb
winds to 60-70kt. Given the modeled deep CAD beneath the
inversion will go with the idea of much more sleet than freezing
rain.
By afternoon much of the Central Highlands and Downeast have
completely gone over the plain rain with sleet and freezing rain
continuing across Northern Maine. The occluded front will be
racing eastward and latest trend in hi-res models along with the
globals speeds this process up. Expecting a tapering to plain
rain showers by late afternoon areawide as temperatures warm
above 32F with some low 40s Downeast.
In terms of accumulations expecting widespread 2-4 inches of
snow with some 4-5 inches possible in the stretch of the
Longfellow Mtns. As mentioned before going with more widespread
sleet and expecting 0.2-0.4 inch of sleet and cannot rule out
more. Any freezing rain will be mainly confined to the Central
Highlands into Northern Maine with a light glaze up to 0.15
inch. Given these totals have opted to hoist Winter Weather
Advisories for the entire CWA with varying starting/ending times
given the ptype transition timing. Lastly, S winds tomorrow will
increase and expecting gusts 20-30mph at times in some locations
with most of the winds being confined aloft given the inversion.
Could some gusts cause issues in areas that get freezing rain?
Sure... but given the light accumulations not expecting any
widespread power outages. Main impacts from this storm will be
travel...slipper Thursday AM commute and potentially slick
Thursday PM commute across the north. Given the sun angle the
biggest concern will be the Thursday AM commute.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Weakening low pressure system to our northwest in Quebec area
moves eastward, as a secondary low develops over Labrador. Good
lift and low level moisture parameters across the St. John
Valley Thursday night into Friday morning as the frontal system
passes, so expecting a few lingering showers that should end by
daybreak as dry upper air settles into the area. Skies expected
to stay overcast, so temperatures forecast in the mid-30s in the
north and lower 40s downeast. Could be a potential for some
patchy fog to develop in valleys, which would reduce
visibility.
High pressure system over the Midwest creeps eastward, providing
a bit of a pressure gradient during the day on Friday, causing
some elevated gusts. No additional precipitation forecast
through the rest of the short term period. High temperatures in
the 40s throughout the region. Northwest flow brings in some
more dry air, helping skies to clear out Friday night, leading
to lows forecast to be in the 20s up north and low 30s downeast.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Low pressure systems to the west and southwest moves through the
area this weekend, bringing another chance for precipitation.
Models seem to agree that precipitation begins to move in from
the south Saturday evening, bringing a rain/snow mix to most of
the region. This changes over to rain as temperatures rise
during the day on Sunday. Could transition over to snow in North
Woods area Sunday night into Monday morning.
There is a chance for freezing rain/sleet to occur generally in
the Central Highlands, based on soundings. Deep warm nose
develops late Saturday night into Sunday morning, based on the
GFS. This is going to really depend on temperatures aloft, and
how the models evolve as the weekend approaches, however.
Continue to monitor for updates.
For next week. GFS is showing a vertically stacked low pressure
system moved through the area, while the EURO has this system
moving well to our north. There is a potential for snow in the
north on Monday, and rain downeast. Could be some gusty winds
with this system as well due to tight gradient behind the
system. Continue to monitor this system as well as models.
General trend of high in the 30s/40s, and lows in the 20s, with
some nights next week potentially going below 20 degrees.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Northern Terms...VFR. High cigs late day. NW winds
10-15kt with gusts to 25kt early, winds relax late day. Tonight,
VFR with increasing high cigs. VCSH then -SN possible after 06z.
Winds light and variable. Tomorrow, MVFR/IFR, LIFR vsby possible
with -SN changing to PL/FZRA late morning then -RA by late day.
S-SSE winds 10-15kt with gusts up to 25kt.
Southern Terms...VFR. High cigs late day. NW winds 5-15kt with
gusts up to 25kt early, winds relax late day. Tonight, VFR
turning MVFR after 06z. VCSH then -SN after 04z. Winds light
and variable. MVFR turning IFR with LIFR vsby by 09z. -SN
changes to PL then -RA by mid morning. IFR conditions into the
afternoon with some improvement to MVFR by late day. S-SSE winds
tomorrow 5-15kt with gusts up to 20kt.
SHORT TERM:
Thursday night...IFR/LIFR conditions early, then becoming
MVFR/IFR conditions after midnight. Rain tapering to showers by
nighttime. Patchy fog at southern terminals possible. Winds
from the S at 5-10 kts, becoming W by daybreak.
Friday – Friday night...VFR conditions. Winds from the NW
10-15kts with gusts up to 25 kts possible.
Saturday...VFR conditions early, becoming MVFR for at all
terminals by evening due to rain and snow showers. Light winds
from the N, that shift SE by midday at 5-10kts.
Saturday night...MVFR conditions and possibly IFR in rain and snow showers.
SE winds at 5-10kts. LLWS possible.
Sunday...MVFR conditions due to rain showers at southern
terminals and snow showers, becoming rain showers by the
afternoon at northern terminals. SE wind 5-10kts becoming SW by
evening.
&&
.MARINE...
NEAR TERM: 6:51AM UPDATE...Small Craft Advisory cancelled for
Intra-Coastal Waters.
Previous Discussion...
Small Craft Advisory remains in effect through 8am for the
Intra-Coastal Waters and 2pm for the Coastal Waters. Winds
gusting 25-30kt this morning will relax and seas 5-7ft will
gradually subside this morning. Expecting a break in SCA
conditions for this afternoon through late tonight as winds
shift S and seas subside to 2-4ft. Late tonight into tomorrow
morning S winds increase an SCA conditions return by daybreak. S
wind gusts tomorrow 30-34kt and seas build to 4-7ft on the
Intra-Coastal Waters and 7-9ft over the Coastal Waters. In terms
of weather, expect snow tonight to reduce vsby less than 1NM at
times. Snow will change to sleet then rain tomorrow morning and
stay rain into tomorrow afternoon. Rain tapers to showers late
day.
SHORT TERM: Small Craft Advisory conditions persist into Friday
afternoon, and then remain below, but marginally close to Small
Craft conditions. Small Craft conditions possible again on
Sunday as winds and seas pick up. Conditions may reach SCA again
on Tuesday. Winds from the SW Thursday night, shifting to the W
by Friday. Chance of patchy fog Thursday night at inter-coastal
zone. Forecast snow that transitions over to rain Saturday
night into Monday night. Another chance for rain on Tuesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 3 AM to 5 PM EDT Thursday for
MEZ001-002-005-006.
Winter Weather Advisory from 1 AM to 2 PM EDT Thursday for
MEZ003-004-010-011-031-032.
Winter Weather Advisory from 1 AM to noon EDT Thursday for
MEZ015>017-029-030.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ050-
051.
&&
Near Term...Sinko
Short Term...Brennan
Long Term...Brennan
Aviation...Sinko/Brennan
Marine...Sinko/BrennanHazardous weather outlook, Apr 2, 2:29 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 AM EDT Wed Apr 2 2025
MEZ001-002-005-006-030730-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
329 AM EDT Wed Apr 2 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 5 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-004-010-011-031-032-030730-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Central Penobscot-Southern Piscataquis-Northern Washington-
329 AM EDT Wed Apr 2 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 2 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-030730-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
329 AM EDT Wed Apr 2 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EDT
THURSDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-030730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 AM EDT Wed Apr 2 2025
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Northern Washington
- When
- April 2, 8:00 AM EST to 12:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Around 0.1-1 inch of sleet fell and accumulated during the morning hours on Thursday.
Winter Weather, Southeast Aroostook
- When
- April 2, 8:00 AM EST to 12:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Around 0.1-1 inch of sleet fell and accumulated during the morning hours on Thursday.
Winter Weather, Northwest Aroostook
- When
- April 2, 8:00 AM EST to 12:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Frenchville airport reported 0.22 inches of freezing rain during the morning hours on Thursday.
Winter Weather, Northeast Aroostook
- When
- April 2, 8:00 AM EST to 12:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
The Caribou airport reported a trace of freezing rain during the morning hours on Thursday.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, April 2 to 3, 20259 deaths · 17 injured · $16 million · EF3 · 102 events
- Tornadoes and Flash Flooding in Kentucky, April 2 to 6, 20254 deaths · 3 injured · $30,000 · EF3 · 122 events
- Tornadoes and Hail in Arkansas, April 2 to 3, 20258 injured · $5.3 million · EF3 · 31 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20255 injured · $6.2 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Arkansas, April 2 to 6, 20251 death · 6 injured · EF2 · 116 events
- Tornadoes and Flash Flooding in Indiana, April 2 to 3, 20251 injured · $8.4 million · EF2 · 71 events
- Tornadoes and Flash Flooding in Tennessee, April 2 to 9, 20251 injured · $2.5 million · EF1 · 168 events
- Tornadoes and Hail in Missouri, April 2, 2025$685,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Missouri, April 2 to 3, 2025$2.3 million · EF2 · 22 events
- Tornadoes and Flooding in Ohio, April 2 to 3, 20252 injured · $529,000 · EF2 · 19 events
- Tornadoes and Hail in Illinois, April 2, 20251 injured · $420,000 · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 2, 2025EF2 · 78 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250575, 1250576, 1255407, 1255408.